The arrival of a colourful — and deadly — drug on the streets of the Lower Mainland is being linked to a rise in overdoses, and has health officials sounding an alarm.

The Red Tea Detox

Several samples of pink or purple heroin have been sent to Health Canada’s labs for testing after Vancouver Coastal Health (VCH) found them in areas such as  Vancouver’s Downtown Eastside.


READ MORE:
B.C. overdoses claimed 3 lives a day in January, but that’s down 30% year over year

The drugs have been found to be laced with carfentanil, an opioid that’s 100 times more toxic than fentanyl — and 10,000 times more toxic than morphine.

Health officials say the presence of carfentanil is a problem, because the test strips currently used at supervised injection sites to spot fentanyl don’t detect its more deadly counterpart.

READ  Who's Jeremy Heywood, why did he stand down as head of the civil service and who will exchange him?

“We’ve always warned people they do not detect everything,” Vancouver Coastal Health medical officer Dr. Mark Lysyshyn said.

WATCH: (Aired Aug. 12, 2017) Neetu Garcha reports on the appearance of carfentanil on the streets in Victoria






“They don’t always react as well as with fentanyl, so when we have a drug like carfentanil… it might be present in even smaller amounts in the drug, meaning we would need an even more sensitive test to detect it.”

The warning comes in the wake of the latest overdose statistics from the BC Coroners Service, which found 13 people died after overdosing on carfentanil in January alone.

That’s up from three fatalities the month before, and marks a huge spike from 2018, when 35 people died from carfentanil overdoses in the entire year.

READ  Sinclair will get the C’s video games at The Nat in tune


READ MORE:
City of Vancouver releases 23 recommendations to combat ongoing opioid crisis

Overall, fatal overdoses from all drugs dropped 22 per cent from 116 in December 2018 to 90 in January. That number also marks a 30-per-cent drop from January 2018.

Many of those deaths and the majority of those throughout B.C.’s opioid crisis happened in private residences, while users were alone.

Lysyshyn said that needs to change —that’s why health officials like him are trying to spread the message of using with others out to the public.

WATCH: (Aired Dec. 5, 2016) Rumina Daya has more on the dangers of carfentanil






“When people use drugs alone, behind closed doors… nobody recognizes they’re having an overdose, and nobody can come and help them with naloxone or call an ambulance.”

READ  Drowning in debt, Alberta fraud victim warns some deals ‘too good to be true’ - Edmonton (News)

Vancouver Coastal Health also promotes overdose awareness and knowledge of how to administer naloxone, including among youth.

The health authority is also promoting its RADAR feature, which allows people to report a bad batch or deadly new drug as soon as it hits the streets and include details of what happened when the user overdosed.

That prompts VCH to send its own alert, warning the public about the drug.


READ MORE:
Vancouver Coastal Health to keep using fentanyl test strips, despite accuracy questions

Lysyshyn said in addition to not using alone, users should ask questions as much as possible, especially when testing their drugs.

“Just because you have negative fentanyl test strip, doesn’t mean you can use drugs recklessly,” he said.

© 2019 Global News, a division of Corus Entertainment Inc.


Purple heroin laced with carfentanil prompts warning from Vancouver health officials

LEAVE A REPLY

Please enter your comment!
Please enter your name here